Alert archive / North Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Raleigh, NC
NWS Raleigh, NC issued this special weather statement at Aug 18, 2021, 12:31 AM EDT for 4 counties in North Carolina. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2021, 12:31 AM EDT (04:31 UTC)
- Expired
- Aug 18, 2021, 1:30 AM EDT
- In force
- 59 min
- Issued by
- NWS Raleigh, NC
- Hail
- 0.00 in
- Wind
- 40
Counties Anson County, NC, Davidson County, NC, Forsyth County, NC, Stanly County, NC
The radar
The Roanoke radar (KFCX), 154 km from the middle of the area, began a volume at 04:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 4.5 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 349 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 641 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 225 m²/s²
- 0-3 km storm-relative helicity
- 278 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.5
The text
As transmitted.
448
WWUS82 KRAH 180431
SPSRAH
Special Weather Statement
National Weather Service Raleigh NC
1231 AM EDT Wed Aug 18 2021
NCZ021-022-038-039-073-074-083-180530-
Guilford NC-Stanly NC-Anson NC-Forsyth NC-Randolph NC-Davidson NC-
Montgomery NC-
1231 AM EDT Wed Aug 18 2021
...A line of strong thunderstorms will impact portions of Forsyth,
Davidson, western Anson, western Montgomery, western Randolph,
Stanly and western Guilford Counties through 130 AM EDT...
At 1227 AM EDT, Doppler radar was tracking strong thunderstorms
along a line extending from Nebo to 6 miles northeast of Midland to
7 miles southeast of Buford. Movement was northeast at 40 mph.
HAZARD...Winds in excess of 40 mph. Weak tornadoes are also
possible.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Winston-Salem, High Point, Lexington, Albemarle, Badin Lake,
Thomasville, Kernersville, Clemmons, Bermuda Run and Ansonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Doppler radar has indicated weak rotation with these storms. If they
intensify and rotation strengthens, a warning may need to be issued.
If outdoors, consider seeking shelter inside a building.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3550 8030 3551 8018 3572 8033 3574 8046
3584 8048 3584 8039 3588 8042 3589 8037
3601 8042 3608 8052 3614 8044 3626 8045
3626 8003 3590 7994 3514 8002 3514 8008
3481 8012 3482 8032 3519 8028 3519 8051
TIME...MOT...LOC 0427Z 216DEG 36KT 3623 8068 3528 8040 3466 8055
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
$$
10What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Aug 17, 9:45 PM EDT, 2 hours 46 minutes earlier.
Area forecast discussion, Aug 17, 9:45 PM EDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 945 PM EDT Tue Aug 17 2021 .SYNOPSIS... The remains of Tropical Storm Fred will track slowly north through the southern Appalachians through early Wednesday. After this system moves north and away from the area, typical warm and humid summertime weather will return to the region later in the week, with a daily risk of scattered storms. && .NEAR TERM /THROUGH TONIGHT/... As of 945 PM Tuesday... TD Fred's center is located over far E central TN, near the NC border, at this hour, and it will continue to track northward over the S Appalachians overnight, reaching W WV toward daybreak. The anticipated relative lull in precip over central NC continues this evening, with only isolated to scattered disorganized showers in the last several hours. While this low-pop period should persist for another hour or two, attention then turns to the line of strong and potentially tornadic storms E of Fred, over the NC Foothills into W and central SC. The latest HRRR runs take this line into our W shortly after midnight and drift it slowly eastward (although individual convective elements will be moving nearly due N) overnight, reaching the Triangle region toward sunrise. While nocturnal stabilization with loss of heating would seem to be in our favor here, the current RAP-estimated MLCAPE remains 1000-1500 J/kg, with the better effective deep layer shear and 200+ m2/s2 SRH both expected to continue to ease slowly from W NC northeastward across the NW Piedmont overnight. So, we are not yet out of the woods in terms of both a severe threat (mainly in the NW Piedmont overnight) and a heavy rain threat (with training cells and still-anomalously- high PW likely to lead to higher totals). Have made some pop adjustments to account for this timing and threat heading through tonight and into early Wed morning. Still expect lows mostly in the low to mid 70s. -GIH Earlier discussion from 325 PM: Fred has weakened to a tropical depression, with its circulation center approaching the southern NC mtns. The weakening remnants of Fred will continue to track north- northeast through the NC mtns during the late afternoon and evening hours. With the 2.0-2.3" tropical moisture centered over central NC, intermittent shower activity will continue through tonight, with some daytime enhancement of some thunderstorms through the afternoon. In the wake of the broken convective band that's currently moving north through the northern Piedmont and northern coastal plain counties, latest radar trends suggest central NC will experience a late afternoon/early evening lull. Rain chances are then expected to increase after midnight as the primary rain tropical rain band(currently over central SC and eastern Ga moves through the area. Additional rainfall amounts through daybreak are expected to range from a half inch across the NW Piedmont to around a tenth of an inch across the NE coastal plain. Despite the recent increase in rain that central NC has seen over the past several days, rainfall amounts have been hit and miss. Antecedent hydrological conditions are still rather dry, with 1 to 3 hr FFG still in the 2.5-3.5" range. Thus, do not think a Flash Flood watch is warranted, with only isolated instances of minor flooding possible, mainly in poor drainage and/or urban areas. Additionally, close proximity to Fred's stronger low-level wind field will provide some favorable low-level kinematics to support some rotation within any strong updrafts that develop, mainly during peak heating and across western NC. Lows tonight in the 70s. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... As of 325 PM Tuesday... The remnants of Fred will race newd away from the area, moving through the central Appalachians through the afternoon, and reaching the NE US by the evening. The tropical moisture plume of 2-2.25" will shift eastward over eastern NC by late morning/early afternoon, with slightly drier filtering into western piedmont counties. Scattered showers and thunderstorms will continuously re-develop within this axis of anomalously high PWATs, with diurnal destabilization allowing for some isolated/widely scattered re- development back over the western Piedmont. Could still see some locally heavy rain that could result in some minor flooding. Otherwise, weak shear and lapse rates should preclude a severe threat. Highs ranging from mid 80s west to upper 80s east. Cannot rule out some isolated showers Wednesday evening, but otherwise it should be mostly dry Wednesday night with areas of fog possible. Lows 70 to 75. -CBL A negatively-tilted mid-level trough will approach the region on Thursday, resulting in decent height falls and forcing for precipitation. Thus, have high chance POPs on Thursday. A subtropical ridge will also extend across the western Atlantic on Thursday, which will pump warm and very humid air into our region, with highs in the upper-80s to lower-90s and dew points in the mid- to-upper-70s. This could bring heat indices up to 105F in portions of the eastern Piedmont, Sandhills, and southern Coastal Plain, and a Heat Advisory may be needed for this area on Thursday. -JD && .LONG TERM /FRIDAY THROUGH TUESDAY/... As of 945 PM Tuesday... Fri/Fri night: A surface frontal zone to our NW, on the SE side of the baggy closed low over OH/WV/PA, will slowly drift southeastward into central NC. This weak low level mass convergence plus incoming DPVA aloft, increasing upper divergence in the LFQ of a 60+ kt northwesterly jetlet over the Ohio Valley, and 2-2.25" PWs streaming over much of our area (esp E) all support high pops, peaking in the afternoon/evening. Thicknesses will still be a bit above normal but temps should be modulated by considerable cloudiness. Highs around 90 to the lower 90s. The combination of incoming surface high pressure drifting over WV, the surface circulation around Henri as it moves northward well off the NC coast, and SE-moving convection outflow Fri evening and night should help push the surface front to our E and S sections overnight. Lows 70-76 with decreasing pops and partial clearing W late. Sat through Sun night: The surface front should hold over our SE CWA Sat, prompting better convection coverage there in the afternoon in contrast to the slightly drier NW sections. Then, as so often happens with summertime fronts over NC, the front should quickly lift north and effectively wash out by Sunday, as mid level ridging builds anew from TX/OK across the lower Miss Valley and Mid South to the interior Southeast states. But Henri may still affect our weather as it is expected to drift N or NNW over the NW Atlantic toward the New England coast over the weekend: Depending on its exact location and the degree to which it merges with the mid level low, there is a chance that the surface front could hold up across our far NE, if the Henri circulation prompts frontogenesis in that area. Will retain mostly diurnally-favored pops Sun, highest in our E half (SE and along the front in the NE), where low level moisture should be most abundant. Expect highs both days close to normal, in the upper 80s to around 90, with lows in the upper 60s/lower 70s. Mon through Tue: Tough forecast as NC will be the battleground between the Southern Plains / Lower Miss Valley mid level ridge and the baggy trough / shear axis extending along the East Coast, with any surface features very weak. The ECMWF keeps pops high, esp E (assuming warmer mid levels and lower CAPE further W). The latest few GFS runs are drier but have trended toward less ridging extending into the Carolinas and a greater number of ridge-riding MCSs or MCVs tracking from the Midwest and Ohio Valley through VA and NE NC. Without a clear signal favoring one way or the other, will stay the course with temps near to slightly above normal, esp W, and pops close to climatology, chances of mainly afternoon storms, higher SE. -GIH && .AVIATION /00Z WEDNESDAY THROUGH SUNDAY/... As of 815 PM Tuesday... The remnants of TS Fred will continue to move north through the NC mountains tonight and early Wednesday. While there is a lull in showers across central NC this evening, a line of showers and isolated storms in upstate SC will move gradually north-northeast overnight, impacting GSO/INT between roughly 04-08Z, with scattered showers possible further east toward RDU/RWI/FAY overnight. Very heavy rain and low vsbys will occur within the showers and storms. The line of showers will continue to move east during the morning hours and may increase again during the day on Wednesday. Ceilings will lower to MVFR/IFR overnight and only gradually lift to VFR through Wednesday afternoon as winds shift from SErly tonight to SSWrly on Wednesday. Outlook: Afternoon showers and storms will return Thursday and continue each day through the weekend. Sub-VFR conditions from fog/low stratus will be possible each morning. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Hartfield NEAR TERM...CBL SHORT TERM...CBL/Danco LONG TERM...Hartfield AVIATION...Smith
Hazardous weather outlook, Aug 17, 11:47 PM EDT, 44 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Raleigh NC 1147 PM EDT Tue Aug 17 2021 NCZ007-021>025-038>040-073>076-083-084-181000- Person-Forsyth-Guilford-Alamance-Orange-Durham-Davidson-Randolph- Chatham-Stanly-Montgomery-Moore-Lee-Anson-Richmond- 1147 PM EDT Tue Aug 17 2021 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Locally heavy downpours and minor flooding will be possible within scattered to locally numerous thunderstorms overnight. Additionally, an isolated strong to severe storm capable of producing a weak tornado is possible through the rest of tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ008>011-026>028-041>043-077-078-085-086-088-089-181000- Granville-Vance-Warren-Halifax-Franklin-Nash-Edgecombe-Wake-Johnston- Wilson-Harnett-Wayne-Scotland-Hoke-Cumberland-Sampson- 1147 PM EDT Tue Aug 17 2021 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 18, 12:31 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1231 AM EDT Wed Aug 18 2021
NCZ021-022-038-039-073-074-083-180530-
Guilford NC-Stanly NC-Anson NC-Forsyth NC-Randolph NC-Davidson NC-
Montgomery NC-
1231 AM EDT Wed Aug 18 2021
...A line of strong thunderstorms will impact portions of Forsyth,
Davidson, western Anson, western Montgomery, western Randolph,
Stanly and western Guilford Counties through 130 AM EDT...
At 1227 AM EDT, Doppler radar was tracking strong thunderstorms
along a line extending from Nebo to 6 miles northeast of Midland to
7 miles southeast of Buford. Movement was northeast at 40 mph.
HAZARD...Winds in excess of 40 mph. Weak tornadoes are also
possible.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Winston-Salem, High Point, Lexington, Albemarle, Badin Lake,
Thomasville, Kernersville, Clemmons, Bermuda Run and Ansonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Doppler radar has indicated weak rotation with these storms. If they
intensify and rotation strengthens, a warning may need to be issued.
If outdoors, consider seeking shelter inside a building.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3550 8030 3551 8018 3572 8033 3574 8046
3584 8048 3584 8039 3588 8042 3589 8037
3601 8042 3608 8052 3614 8044 3626 8045
3626 8003 3590 7994 3514 8002 3514 8008
3481 8012 3482 8032 3519 8028 3519 8051
TIME...MOT...LOC 0427Z 216DEG 36KT 3623 8068 3528 8040 3466 8055
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
10The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 1:18 AM EDT | Special Weather Statement | RAH | Anson, Davidson, Forsyth, Guilford, Montgomery, Randolph | 57 min |
| Aug 18, 2:12 AM EDT | Areal Flood Advisory | RAH | Anson, Montgomery, Richmond, Stanly | 2 hr |
| Aug 18, 2:28 AM EDT | Special Weather Statement | RAH | Montgomery | 32 min |
| Aug 18, 2:31 AM EDT | Special Weather Statement | RAH | Anson, Richmond | 44 min |
| Aug 18, 2:58 AM EDT | Severe Thunderstorm Warning | RAH | Alamance, Chatham, Montgomery, Moore, Randolph | 47 min |
| Aug 18, 3:01 AM EDT | Areal Flood Advisory | RAH | Montgomery, Moore, Randolph | 118 min |
| Aug 18, 3:18 AM EDT | Special Weather Statement | RAH | Moore, Richmond | 57 min |
| Aug 18, 3:25 AM EDT | Areal Flood Advisory | RAH | Anson, Montgomery, Moore, Richmond | 3 hr |
| Aug 18, 4:37 AM EDT | Special Weather Statement | RAH | Lee | 53 min |
| Aug 18, 5:04 AM EDT | Special Weather Statement | RAH | Chatham | 41 min |
| Aug 18, 5:35 AM EDT | Areal Flood Advisory | RAH | Hoke, Moore, Scotland | 115 min |
| Aug 18, 5:58 AM EDT | Special Weather Statement | RAH | Scotland | 47 min |
| Aug 18, 7:45 AM EDT | Special Weather Statement | RAH | Cumberland | 60 min |
| Aug 18, 10:54 AM EDT | Special Weather Statement | RAH | Sampson | 66 min |
| Aug 18, 12:17 PM EDT | Special Weather Statement | RAH | Wayne, Wilson | 58 min |
Nearby
Special Weather Statements in North Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.